Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 23, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at May 3, 2009, 7:15 PM CDT for 6 counties in Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2009, 7:15 PM CDT (00:15 UTC)
- Expired
- May 3, 2009, 11:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coffee County, TN, DeKalb County, TN, Grundy County, TN, Van Buren County, TN, Warren County, TN, White County, TN
The radar
The Northeast Alabama radar (KHTX), 67 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 464 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KOHX 040015
FFWOHX
TNC031-041-061-175-177-185-040415-
/O.NEW.KOHX.FF.W.0023.090504T0015Z-090504T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
715 PM CDT SUN MAY 3 2009
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
COFFEE COUNTY IN MIDDLE TENNESSEE...
THIS INCLUDES THE CITY OF MANCHESTER...
SOUTHEASTERN DEKALB COUNTY IN MIDDLE TENNESSEE...
GRUNDY COUNTY IN MIDDLE TENNESSEE...
VAN BUREN COUNTY IN MIDDLE TENNESSEE...
THIS INCLUDES THE CITY OF SPENCER...
WARREN COUNTY IN MIDDLE TENNESSEE...
THIS INCLUDES THE CITY OF MCMINNVILLE...
SOUTHWESTERN WHITE COUNTY IN MIDDLE TENNESSEE...
* UNTIL 1115 PM CDT
* AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE
WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MCMINNVILLE AND MANCHESTER.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES IS POSSIBLE IN THE
WARNED AREA TONIGHT.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3524 8581 3523 8586 3529 8592 3543 8617
3566 8608 3565 8607 3566 8599 3575 8599
3597 8578 3566 8532 3555 8545 3554 8561
3550 8553 3545 8553 3542 8548 3538 8549
3532 8556 3529 8569 3525 8569 3522 8574
$$
211 follow-up statement
000
WGUS74 KOHX 040223
FFSOHX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
923 PM CDT SUN MAY 3 2009
TNC031-041-061-175-177-185-040415-
/O.CON.KOHX.FF.W.0023.000000T0000Z-090504T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WARREN TN-WHITE TN-DEKALB TN-VAN BUREN TN-COFFEE TN-GRUNDY TN-
923 PM CDT SUN MAY 3 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
GRUNDY...COFFEE...VAN BUREN...SOUTHEASTERN DEKALB...SOUTHWESTERN
WHITE AND WARREN COUNTIES...
AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SCATTERED TO BROKEN SHOWERS AND THUNDERSTORMS OVER THE
WARNED AREA. THIS ACTIVITY SHOULD CONTINUE THROUGH THE DURATION OF
THE WARNING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPENCER AND
MCMINNVILLE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3524 8581 3523 8586 3529 8592 3543 8617
3566 8608 3565 8607 3566 8599 3575 8599
3597 8578 3566 8532 3555 8545 3554 8561
3550 8553 3545 8553 3542 8548 3538 8549
3532 8556 3529 8569 3525 8569 3522 8574
$$
21What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 3, 2:30 PM CDT, 4 hours 45 minutes earlier.
Area forecast discussion, May 3, 2:30 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 230 PM CDT SUN MAY 3 2009 .DISCUSSION...FLOODING POTENTIAL CONTINUES FOR MAINLY SOUTHERN MIDDLE TENNESSEE THROUGH THIS EVENING. THE THREAT IS NOT AS GREAT AS EARLIER EXPECTED...BUT ANOTHER INCH OR 2 OF RAIN COULD FALL OVER ALREADY SATURATED AREAS IN THE SOUTH. 1-2 INCHES IS ALSO EXPECTED ALONG THE PLATEAU. NORTHERN SECTIONS INCLUDING NASHVILLE SHOULD RECEIVE LESS THAN AN INCH OF RAIN...SO THE FLOODING POTENTIAL APPEARS SMALL IN THE NORTH. A NORTHEAST TO SOUTHWEST SURFACE BOUNDARY CONTINUED TO LIE ACROSS MID TN THIS AFTERNOON. IT HAS BEEN A FOCAL POINT FOR SHOWERS AND STORMS...BUT NOTHING HEAVY TODAY. PART OF THE REASON FOR LESS RAIN THAN EXPECTED IS THE WIDESPREAD CONVECTION OVER AR/LA/MS/AL WIDESPREAD HEAVY RAIN AND SEVERE WX HAS OCCURRED THERE. THE ASSOCIATED LOW PRESSURE SYSTEM WILL MOVE NORTHEAST TONIGHT HELPING LIFT SOME OF THE DEEP MOISTURE AND RAINFALL INTO THE MID STATE...ESPECIALLY INTO THE SOUTHERN AND PLATEAU AREAS. THE LOW WILL MOVE TO OUR NORTHEAST LATE TONIGHT...WITH THE HEAVY RAIN TAPERING OFF. ON MONDAY..CLOUDS WILL LINGER...AND PERHAPS SOME SHOWERS THROUGH MIDDAY. DRY WEATHER IS EXPECTED FOR MONDAY NIGHT THROUGH TUESDAY WITH SOME SUNSHINE BREAKING THROUGH ON TUESDAY. A COUPLE OF SYSTEMS IN WEST NORTHWEST FLOW WILL COME ACROSS THE REGION WITH CHANCES FOR SHOWERS AND THUNDERSTORMS. THE FIRST WILL BE WEDNESDAY...ALTHOUGH MODELS DIFFER ON PRECISE TIMING. THE NEXT WILL ARRIVE AROUND FRIDAY. BOTH OF THESE SYSTEMS WILL BE QUICKER MOVING THAN OUR CURRENT PATTERN...SO ADDITIONAL FLOODING IS NOT EXPECTED. BETWEEN THESE SYSTEMS...A WARM AND HUMID AIR MASS WILL BE OVER THE AREA WITH AT LEAST SOME POTENTIAL FOR ISOLATED SHOWERS OR STORMS. IT APPEARS DRIER WX IS AHEAD FOR NEXT WEEKEND...ALTHOUGH MODELS DIFFER AND CONFIDENCE IS LOW. && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 55 70 53 76 / 100 30 10 10 CLARKSVILLE 52 70 50 74 / 80 30 10 10 CROSSVILLE 55 66 50 72 / 100 30 10 10 COLUMBIA 56 70 54 77 / 100 40 10 10 LAWRENCEBURG 57 72 55 78 / 100 40 10 10 WAVERLY 54 70 52 76 / 90 30 10 10 && .OHX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH MONDAY MORNING FOR TNZ011-022-024-032>034- 056>066-075-077>080-093>095. && 13
Hazardous weather outlook, May 3, 1:44 PM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 144 PM CDT SUN MAY 3 2009 TNZ011-022-024-032>034-056>066-075-077>080-093>095-041030- PICKETT-BENTON-HUMPHREYS-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN- LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 144 PM CDT SUN MAY 3 2009 ...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT LOW PRESSURE WILL MOVE ALONG A FRONT STALLED ACROSS MIDDLE TENNESSEE. MORE SHOWERS AND STORMS WILL OCCUR TODAY INTO TONIGHT. HEAVY RAINFALL IS THE MAIN CONCERN...AND A FLOOD WATCH REMAINS POSTED FOR AREAS SOUTH OF INTERSTATE 40 AND ACROSS THE PLATEAU. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED FOR FLOODING PROBLEMS. TNZ005>010-023-025>031-041030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-HOUSTON-DICKSON- CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-JACKSON- 144 PM CDT SUN MAY 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. 17/MAG
In the hours before
Local storm report, May 3, 6:08 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
608 PM CDT SUN MAY 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TORNADO CROSSVILLE 35.95N 85.04W
05/03/2009 CUMBERLAND TN EMERGENCY MNGR
TREES DOWN ON HOUSES...POWER LINES DOWM...INJURIES
REPORTED
&&
21Local storm report, May 3, 6:50 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
650 PM CDT SUN MAY 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TORNADO CROSSVILLE 35.95N 85.04W
05/03/2009 CUMBERLAND TN LAW ENFORCEMENT
DAMAGE ALONG TAYLORS CHAPEL RD AND LAURELWOOD LN...ROOFS
TORN OFF HOMES...TREES SNAPPED...TREES ON HOMES...POWER
POLES KNOCKED DOWN.
&&
21The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:24 PM CDT | River Flood Warning | OHX | Marshall | 38 hr |
| May 3, 7:25 PM CDT | Areal Flood Advisory | OHX | Cumberland, DeKalb, Fentress, Jackson, Overton, Pickett and 3 more | 6 hr |
| May 3, 7:47 PM CDT | Flash Flood Warning | OHX | Perry | 3 hr |
| May 3, 8:38 PM CDT | Flash Flood Warning | OHX | Cumberland, Fentress, Overton, Putnam | 3 hr |
| May 3, 10:53 PM CDT | Areal Flood Advisory | OHX | White | 2 hr |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.